Alert archive / Washington / Tornado Warnings in 2020
Tornado Warning 5, NWS Seattle, WA
NWS Seattle, WA issued this tornado warning at Oct 10, 2020, 4:40 AM PDT for Grays Harbor County, Mason County, Washington. It was in force for 20 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 10, 2020, 4:40 AM PDT (11:40 UTC)
- Expired
- Oct 10, 2020, 5:00 AM PDT
- In force
- 20 min
- Issued by
- NWS Seattle, WA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Grays Harbor County, WA, Mason County, WA
The radar
The Langley Hill radar (KLGX), 48 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 10, 4:40 AM PDT | TORNADO | 7 Ssw Amanda Park, WA | A QUINAULT INDIAN NATION FIRE OFFICIAL REPORTED THAT AT APPROXIMATELY 5:20 AM HE CAME UPON 10 DOWNED TREES (1-2.5 FEET IN DIAMETER) ACROSS MOCLIPS HIGHWAY (S-26) AT APPROXIMATELY MILE MARKER 18. DAMAGE WAS CONSISTENT WITH AN EF-0 TORNADO AT THIS LOCATION. |
| Oct 10, 4:42 AM PDT | TORNADO | 7 Ssw Amanda Park, WA | REPORTS AND IMAGERY FROM A TRAINED SPOTTER IDENTIFIED TREE DAMAGE ACROSS A FOREST SERVICE ROAD. HARDWOOD AND SOFTWOOD TREES WERE SNAPPED MID-TRUNK AT THIS LOCATION. PHOTOGRAPHS PROVIDED SHOWED DAMAGE CONSISTENT WITH AN EF-1 TORNADO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 00:00Z, 11.7 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
528
WFUS56 KSEW 101140
TORSEW
WAC027-045-101200-
/O.NEW.KSEW.TO.W.0005.201010T1140Z-201010T1200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Seattle WA
440 AM PDT Sat Oct 10 2020
The National Weather Service in Seattle has issued a
* Tornado Warning for...
North central Grays Harbor County in northwestern Washington...
Northwestern Mason County in northwestern Washington...
* Until 500 AM PDT
* At 440 AM PDT, a severe thunderstorm capable of producing a tornado
was located near Amanda Park, moving northeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught
without shelter. Mobile homes will be damaged or
destroyed. Damage to roofs, windows, and vehicles will
occur. Tree damage is likely.
* This dangerous storm will be near...
Amanda Park around 450 AM PDT.
Quinault around 455 AM PDT.
Other locations impacted by this tornadic thunderstorm include
Neilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4752 12381 4752 12351 4753 12350 4740 12351
4734 12395 4738 12400
TIME...MOT...LOC 1140Z 239DEG 23KT 4738 12394
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
PULLIN1 follow-up statement
577
WWUS56 KSEW 101155
SVSSEW
Severe Weather Statement
National Weather Service Seattle WA
455 AM PDT Sat Oct 10 2020
WAC027-045-101205-
/O.EXP.KSEW.TO.W.0005.000000T0000Z-201010T1200Z/
Grays Harbor-Mason-
455 AM PDT Sat Oct 10 2020
...THE TORNADO WARNING FOR NORTH CENTRAL GRAYS HARBOR AND
NORTHWESTERN MASON COUNTIES WILL EXPIRE AT 500 AM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these storms.
LAT...LON 4752 12381 4752 12351 4753 12350 4740 12351
4734 12395 4738 12400
TIME...MOT...LOC 1155Z 239DEG 23KT 4742 12383
$$
PULLINWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this tornado warning went out at Oct 10, 3:15 AM PDT, 1 hour 25 minutes earlier.
Area forecast discussion, Oct 10, 3:15 AM PDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
315 AM PDT Sat Oct 10 2020
.SYNOPSIS...An active weather pattern through early next week
across Western Washington as a series of systems move through.
Showers with isolated thunderstorms this afternoon with mountain
snow. Another stronger system will move through Sunday afternoon
into Sunday night for rain and locally blustery conditions. Breezy
with rain on Tuesday before drier conditions may develop for later
in the week.
&&
.SHORT TERM /TODAY THROUGH MONDAY/...Rain across the area early
this morning as a system moves through the area. A front offshore
will slide east through the morning. Convective showers this
afternoon with rather cool temps aloft and decent sfc instability.
Guidance highlighting the most substantial instability in the area
of convergence over King/Snohomish County this afternoon, with a
bit of an enhancement in the t-storm threat in this area. Showers
will be around through the evening with the convergence zone
possible across the central Puget Sound. Snow levels will also
drop through today to 5000 feet by late this afternoon for at
least some accumulation on mountain peaks into tonight.
Temperatures today will be in the upper 50s to low 60s.
Northwest flow aloft for the best chance of precipitation in the
Cascades late Saturday night into Sunday morning. Another system
will move onshore Sunday afternoon and slide east Sunday evening
into Sunday night. Some uncertainty in the guidance on this
system, both with the intensity of the system as well as the
actual track of the area of low pressure. This mainly impacts the
wind forecast as rain is expected across the area as the system
moves through. Current track, across northern Olympic Peninsula,
would suggest at least blustery conditions for the coast into the
southern and central Puget Sound. ECMWF (along with most ensemble
members) highlights a swath of at least 35-40 MPH winds from
Seattle southwards to the Oregon due to a stronger system, while
GFS is less so (30 MPH gusts). This is an aspect of the forecast
to monitor through today, but at least breezy winds expected
Sunday evening into Sunday night. Temperatures Sunday in the upper
50s to low 60s.
The bulk of the precipitation on Monday will be in the Cascades,
but at least some light rain possible during the morning across
the Puget Sound area. Mostly cloudy with the possibility for at
least some sunshine during the afternoon, though limited as a
system approaches offshore. Temperatures similar in the upper 50s
to mid 60s.
.LONG TERM /TUESDAY THROUGH FRIDAY/...A system will move across
the area on Tuesday for another round of rain and breezy
conditions. Ridging will begin to build into the area for
Wednesday for at least generally drier weather Wednesday afternoon
through Thursday. Guidance has a system sliding over the ridge
Thursday night into Friday for at least the chance for rain,
mainly for northern areas. Temperatures will in the upper 50s to
low 60s on Tuesday with 60s across the area Wednesday through
Friday. JD
&&
.AVIATION...Widespread -RA will continue across Western Washington
through the remainder of the morning. Coverage will become more
scattered this afternoon, with isolated TS possible. Confidence is
too low to include in any of the TAFs at this time. CIGs and
vsbys will continue to fluctuate through the period, with MVFR to
IFR conditions most common through the remainder of the morning.
CIGS and vsbys will temporarily lower under any heavier showers
through the period. Prevailing winds out of the south to southwest
10 to 20 knots, with gusts of 20 to 30 knots possible this
afternoon. Winds will decrease after sunset this evening.
KSEA...Widespread -RA will continue at the terminal through the
remainder of the morning. CIGs will generally remain BKN below
2000 feet through this timeframe with only brief improvements in
cloud coverage. Vsbys will fluctuate depending on RA intensity
through the morning.
Coverage will become more scattered this afternoon, allowing CIGs to
improve some outside of any SHRA. Iso TS is possible across Western
Washington, but confidence is low in any impacts at the terminal,
therefore leaving it out of the TAF for now. Prevailing wind out of
the south-southwest 10 to 20 knots, with gusts 20 to 25 knots this
afternoon. Winds will weaken after sunset this evening.
Pullin
&&
.MARINE...A prolonged period of unsettled conditions for the inland
and offshore waters is expected to persist through the weekend
and into early next week.
Strong, gusty westerly to southwesterly winds will persist across
offshore and inland waters through the day, with widespread advisory
conditions expected. Offshore, swells will increase to 10 to 13 feet
later this morning and will remain elevated into early next week as
several waves of hazardous winds are expected in this period. While
a brief lull in winds is possible late tonight into Sunday, another
potent wave of hazardous winds is expected Sunday afternoon through
early Monday morning. Gales are possible across the offshore and
coastal waters during this period. Another wave of wind is possible
again Monday night through Tuesday before winds finally relax on
Wednesday.
Aside from hazardous winds and seas in this period, widespread
showers and isolated thunderstorms are expected. Thunderstorm
chances will be highest today, with another round possible on
Tuesday. Expect reductions in visibility in the heavier showers,
with small hail not out of the question under any thunderstorms that
develop, particularly this afternoon.
Pullin
&&
.HYDROLOGY...A wet pattern into next week as a series of weather
systems move through. Periods of rain through today with rising
rivers through the weekend. No flooding is currently in the
forecast, however the Skokomish River will need to be monitored
today as it is expected to rise rapidly. Additional rainfall
through early next week will likely prevent rising rivers from
recovering and the potential for minor flooding will need to be
monitored as systems move through the area Sunday night and
Tuesday.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Gale Warning until 9 AM PDT this morning for Coastal Waters From
Cape Flattery To James Island 10 To 60 Nm-Coastal Waters
From Cape Flattery To James Island Out 10 Nm-Coastal Waters
From James Island To Point Grenville 10 To 60 Nm-Coastal
Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10
To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm.
Small Craft Advisory until 3 AM PDT Sunday for Admiralty Inlet-
Central U.S. Waters Strait Of Juan De Fuca-East Entrance
U.S. Waters Strait Of Juan De Fuca-Grays Harbor Bar-
Northern Inland Waters Including The San Juan Islands-Puget
Sound and Hood Canal-West Entrance U.S. Waters Strait Of
Juan De Fuca.
&&
www.weather.gov/seattleIn the hours before
Special weather statement, Oct 10, 4:12 AM PDT, 28 minutes before
Special Weather Statement
National Weather Service Seattle WA
412 AM PDT Sat Oct 10 2020
WAZ512-517-101200-
Lower Chehalis Valley Area-Central Coast-
412 AM PDT Sat Oct 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAYS HARBOR COUNTY UNTIL
500 AM PDT...
At 412 AM PDT, Doppler radar was tracking a strong thunderstorm near
Ocean Shores, or near Westport, moving northeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Aberdeen, Hoquiam, Montesano, Westport, Ocean Shores, Copalis Beach,
Ocean City Beach, Oyehut-Hogans Corner, Carlisle, Humptulips and
Junction City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Seattle.
&&
LAT...LON 4737 12381 4721 12364 4702 12359 4696 12386
4697 12387 4697 12395 4698 12393 4698 12401
4703 12403 4704 12406 4704 12413 4703 12415
4697 12414 4695 12410 4694 12414 4690 12410
4689 12413 4715 12419
TIME...MOT...LOC 1112Z 241DEG 25KT 4699 12409
PULLINThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 3:09 AM PDT | Gale Watch | SEW | 12 hr | |
| Oct 10, 3:11 AM PDT | Special Marine Warning | SEW | 34 min | |
| Oct 10, 3:25 AM PDT | Special Marine Warning | SEW | 35 min | |
| Oct 10, 3:33 AM PDT | Special Marine Warning | SEW | 27 min | |
| Oct 10, 3:45 AM PDT | Special Marine Warning | SEW | 30 min | |
| Oct 10, 4:12 AM PDT | Special Weather Statement | SEW | Grays Harbor | 48 min |
Nearby
Tornado Warnings in Washington, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.